Profound hypotension in patients with the malignant carcinoid syndrome has been noted during anesthesia,1,2 palpation of the tumor at operation,3,4 or spontaneous bouts of flushing.2,5-7 The mechanism of the reduction in blood pressure is not clear, but an excessive amount of circulating serotonin is assumed to be a major causative factor.
Recently, we encountered a patient with carcinoidosis who developed a striking constellation of signs and symptoms consisting of peripheral vascular collapse, flushing, chest pain, pruritus, paresthesias, and hyperesthesias. The use of levarterenol not only failed to produce a detectable pressor effect but also was attended by an increase in the severity of the symptoms. The subsequent injection of an antiserotonin compound resulted in prompt cessation of all symptoms and a return of the blood pressure to normal levels. The sequence of events suggested a "carcinoid crisis."
Report of a Case
A 41-year-old white woman with a